Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Are My Problems Side Effects of Medications?

Monday, 28 Jun 2010 09:14 AM

Question: I am a 62-year-old man with a 5.4 cm ascending aortic aneurism caused by stress and high blood pressure. I am taking Atenolol (50 mg), Diovan Hct 80/12.5 mg, and Aciphex (20 mg) for acid reflux.
The medication is doing a good job keeping my pressure at or below 120/80, and my heart rate around 47. But I am gaining weight and I have trouble exercising. I struggle to get my heart rate to 80. I now have serious ED (erectile dysfunction), and I am starting to have pain in my hip and femurs when I walk in the morning. Are these normal side effects?

Dr. Hibberd's Answer:

Aortic aneurisms are bulging weaknesses of the main trunk line delivering blood from your heart to your brain and the rest of your body. The ascending aorta is not a good place to have a 5.4 cm aneurism. The coronary arteries (blood vessels supplying the heart muscle) and the carotid and vertebral arteries (supplying blood to the brain) originate from this segment of the aorta.

Conventional repairs to the ascending aorta involve an open chest (thoracotomy) procedure and can be complicated by injury to these vessels. Although "wrap" procedures have been used, they generally do not do as well as definitive repair when a repair is possible.

Most ascending aortic aneurisms are considered for surgical correction when approaching 6 cm (American Thoracic Society) or if noted to be enlarging. NIH reports surgical consideration for aortic aneurisms of 5.5 cm or if progression is noted. The concern is dissection, where the aneurism wall weakens and splits the wall of the aorta. This obstructs blood flow but also often dissects and divides blood vessels that originate from the involved segment of aorta. It often causes severe disability or sudden death.

All aneurisms are treated with aggressive medical management. Blood pressures are kept low to reduce shearing forces on the aorta and hopefully reduce the risk of enlargement and dissection.

My preference would of course be correction of the aneurism if your underlying medical condition will allow. You are young, and should be seeking thoracic surgery consultation now. It is usual to monitor the ascending aneurism size at least every three months or perhaps more frequently in your case given its present size. Unfortunately, many aneurisms cause few symptoms, if any, so do not wait for symptoms to appear.

While atenolol (Tenormen) will reduce potency for some men, it may be life-saving for you. It may also cause mild fluid retention. Tenormen is a beta blocker and in proper dosing is expected to make it difficult to raise your heart rate above 70. Your ED may reflect vascular disease in addition to possibly being a side effect from Tenormen. Inform your doctor of these new problems. All patients with ED deserve a complete cardiovascular evaluation, and you are no exception.

Your aneurism is large enough for intervention, and is likely going to enlarge over time despite your pressure goals being met. Your weight gain should be addressed now and is not likely from Tenormen unless you are retaining fluid or are unlucky enough to be developing cardiac failure.

The pain you get when walking is concerning because it may be due to reduced arterial circulation. You need to see your doctor now to be sure you do not have a corresponding aneurism or vascular lesion(s) of your descending (lower) aorta or of the blood vessels that supply your pelvis and legs that may be causing your pain.

© HealthDay

1Like our page
2Share
Dr-Hibberd
583
2010-14-28
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved